Hail, Scotts Bluff
- When
- June 2, 6:44 PM MST
- Where
- Scotts Bluff County, 2.05 mi E of Henry
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.000, -104.010
A strong thunderstorm produced penny size hail over the Henry area on the second.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong thunderstorm produced penny size hail over the Henry area on the second.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 4:27 PM MST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 527 PM MDT Tue Jun 2 2020 .SHORT TERM...(This afternoon through Thursday) Issued at 245 PM MDT Tue Jun 2 2020 ...Isolated strong to severe thunderstorms still possible this afternoon through late this evening across the eastern plains... Current surface observations across southeast Wyoming show a stalled frontal boundary along or just east of the Laramie Range this afternoon with dewpoints in the 50s to near 60 across western Nebraska. This frontal boundary, surface moisture and instability, and a weak disturbance aloft, will be the primary triggers for initiating thunderstorms through tonight across the area. One cell has already developed just south of the Colorado border. However, 0-6km shear is just starting to increase in this area with the 40 to 50 knot Bulk Shear still located well to the north. Other cells starting to initiate across northern Wyoming this afternoon, and those are moving east rapidly. East central Wyoming and the northern Nebraska panhandle have the highest potential to see strong to severe thunderstorms with hail up to the size of golf balls and strong outflow winds. Based on current high res model data, severe thunderstorms should be pretty isolated or widely scattered for a time this evening. Added severe wording to the forecast for locations north of I-80 and east of the Laramie Range. For tonight, activity will be slow to dissipate with current models showing thunderstorms across the northern panhandle well past midnight tonight. Expect the severe threat to diminish however, with some small hail and winds. Another chance of thunderstorms are expected on Wednesday with a more potent upper level trough. The only issue is timing of this trough, if this trough pushes across the area too quickly, thunderstorm development may occur earlier in the day and push out of the area by mid afternoon, lowering the severe weather threat. There is a slight risk for severe thunderstorms for mid afternoon, but mainly near Chadron, Alliance, and Sidney with a marginal risk further west, due to the drier air advecting across the area. The threat for severe weather will be lower Wednesday compared to today, overall. For Thursday, models show a continuation of zonal flow and gusty westerly winds along and west of the Laramie Range where gusts may reach 40 mph at times. Another round of thunderstorms are possible, but coverage looks to be lower compared to the previous days. Due to a drier boundary layer, strong/severe thunderstorm potential looks minimal at this time. Highs in the 80s (west) to near 90 (east) will continue Wednesday and Thursday afternoon. Probability of overnight fog looks minimal at this time, but may become more likely if isolated heavy rain falls in the evening hours. .LONG TERM...(Friday through Monday) Issued at 302 AM MDT Tue Jun 2 2020 Upper ridge over the southern Rockys will shift east Friday through Saturday leaving the CWA in swly upper flow ahead of an upper trough that will move onshore over the west coast. Decent shortwave will lift northeast and over the region late Saturday and looks to bring the best chance for convection to the CWA. Some drying then expected Sunday into early next week as the upper trough nudges slowly eastward while weakening. Cool front may then pass across late Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 521 PM MDT Tue Jun 2 2020 Wyoming TAFS...VFR, with occasional MVFR in thunderstorms in Cheyenne until 02Z with wind gusts to 35 knots. Wind gusts to 25 knots at all terminals until 03Z, then to 30 knots after 15Z Wednesday. Nebraska TAFS...VFR, with occasional thunderstorms at Scottsbluff until 02Z producing wind gusts to 35 knots. Thunderstorms in the vicinity at Chadron, Alliance and Sidney from 02Z to 06Z. Wind gusts to 25 knots at all terminals until 07Z, then to 23 knots after 15Z Wednesday. && .FIRE WEATHER... Issued at 206 PM MDT Tue Jun 2 2020 Fire weather concerns will generally be low and limited to Carbon and Albany counties over the next several days. Windy conditions are expected as zonal flow increases over south and central Wyoming, resulting in westerly wind gusts over 30 mph Wednesday and Thursday afternoon. Daytime humidities are expected to lower into the teens to around 20 each afternoon. The next best chance for showers and thunderstorms across Carbon/Albany counties will be late this weekend and into Saturday. Will closely monitor fuel status through this weekend if little or no precipitation is observed. Further east, higher relative humidities are expected into the weekend with breezy conditions near the Laramie Range (zones 301 and 310). && .HYDROLOGY... Issued at 206 PM MDT Tue Jun 2 2020 High water flows will continue through late this week due to rapid mountain snowmelt. The upper North Platte River near Saratoga, Encampment river, and the Little Laramie River west of Laramie are observing elevated flows in action stage at this time. However, rivers and streams are not forecast to go above flood stage at this time due to the lack of precipitation. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...RE AVIATION...RUBIN FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 507 AM MDT Tue Jun 2 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119- 031115- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 507 AM MDT Tue Jun 2 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop late this afternoon and continue through midnight tonight. Severe storms are possible along and north of a line from Douglas to Torrington to Bridgeport after 4 PM this afternoon. Hail to the size of golf balls are possible along with downburst winds to 60 mph. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Daily chances for afternoon showers and thunderstorms continues through the week. A few storms may become severe with damaging winds and large hail possible. A Slight Risk area has been identified for the Nebraska Panhandle both Wednesday and Thursday for very large hail and damaging downburst winds. .Spotter information statement... Spotter activation may be need for areas along and north of a line from Douglas to Torrington to Bridgeport after 4 PM this afternoon through midnight tonight. WYZ103>105-109>115-031115- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 507 AM MDT Tue Jun 2 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Elevated to locally critical fire weather conditions will continue this evening through sunset when relative humidities begin to rise. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Daily dry afternoon humidities will combine with gusty winds to create elevated to locally critical fire weather conditions each afternoon through Saturday. Rising mountain temperatures will result in increase snowmelt and rising water levels along area creeks and streams. Those living in low-lying, flood prone areas should remain alert for high water. .Spotter information statement... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 NW CHEYENNE 41.15N 104.81W
06/02/2020 M0.75 INCH LARAMIE WY OFFICIAL NWS OBS
REPORTED AT 1301 AIRPORT PARKWAY CHEYENNE,
WY.
&&
WMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 N NORTH CHEYENNE 41.29N 104.79W
06/02/2020 E0.88 INCH LARAMIE WY NWS EMPLOYEE
&&
WMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 6 N NORTH CHEYENNE 41.30N 104.79W
06/02/2020 M1.00 INCH LARAMIE WY NWS EMPLOYEE
&&
WMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 6 ESE WHITAKER 41.38N 104.75W
06/02/2020 E1.25 INCH LARAMIE WY PUBLIC
&&
WMSpecial Weather Statement National Weather Service Cheyenne WY 708 PM MDT Tue Jun 2 2020 WYZ108-030145- Goshen County- 708 PM MDT Tue Jun 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOSHEN COUNTY... At 708 PM MDT, a strong thunderstorm was located near Veteran, or 17 miles southwest of Torrington, moving northeast at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Torrington, Lingle and Veteran. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4186 10439 4195 10460 4226 10441 4211 10410 TIME...MOT...LOC 0108Z 208DEG 11KT 4194 10447 Braun
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 3 W HAWK SPRINGS 41.79N 104.34W
06/02/2020 E1.25 INCH GOSHEN WY TRAINED SPOTTER
HAIL SIZE UP TO A HALF DOLLAR, LASTED FOR
APPROXIMATELY 10 MINUTES.
&&
BMWThe Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888759.